Oregon, 2005

Heavy Snow in Oregon, January 7 to 8, 2005

January 7 to 8, 2005 · NWS PQR · 3 events in 3 counties and zones

A cold Pacific storm brought heavy snow to the NW Oregon Coast Range, Northern Oregon Cascades, and Columbia River Gorge. In the Coast Range 8 inches fell in Buxton, 5 inches west of McMinnville, and 4 inches at Sunset Summit and Wilson River Summit.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A cold Pacific storm brought heavy snow to the NW Oregon Coast Range, Northern Oregon Cascades, and Columbia River Gorge. In the Coast Range 8 inches fell in Buxton, 5 inches west of McMinnville, and 4 inches at Sunset Summit and Wilson River Summit. In the Cascades 10 to 12 inches fell on Mt Hood, and 9 inches at Santiam Junction. In the Gorge Cascade Locks reported 2 inches and Hood River had 1 inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 7, 2:30 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Jan 7, 2:30 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 PM PST FRI JAN 7 2005

.SYNOPSIS...AN AREA OF LOW PRESSURE IS CENTERED OFF THE SOUTH
WASHINGTON COAST THIS AFTERNOON WITH A COLD FRONT STALLING ACROSS
SOUTHWEST WASHINGTON/NORTHWEST OREGON. A LOW CURRENTLY OFF THE
CENTRAL CALIFORNIA COAST WILL WEAKEN AS IT ROTATES NORTHEAST TO BE
OVER SOUTHEAST WASHINGTON TONIGHT. THE OFFSHORE LOW WILL WEAKEN AS IT
SLOWLY DIGS SOUTH ALONG THE COAST THIS WEEKEND AND THEN MOVE ONSHORE
OVER SOUTHERN OREGON/NORTHERN CALIFORNIA EARLY NEXT WEEK.
&&

.SHORT TERM...SATELLITE IMAGERY SHOWS A LOW PRESSURE CENTERED NEAR
47N 126W THIS AFTERNOON WITH AN ASSOCIATED COLD FRONT STALLED OVER SW
WA/NW OREGON. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
WIDESPREAD PRECIPITATION OVER THE NW 2/3RDS OF THE CWA TODAY
ASSOCIATED WITH THIS FRONT. SOME HEAVIER SHOWERS OVER THE NORTH
COASTAL RANGE HAVE COOLED THE TEMPERATURES ENOUGH TO WARRANT A SNOW
ADVISORY FOR THIS AFTERNOON AND TONIGHT. EXPECT SHOWERS TO INCREASE
THIS EVENING AND TONIGHT AS THE LOW CURRENTLY OFF THE CENTRAL
CALIFORNIA COAST ROTATES NORTHEAST THROUGH EASTERN OREGON. WILL
CONTINUE CURRENT SNOW ADVISORIES FOR THE CASCADES AND GORGE THROUGH
TONIGHT. AS THE LOW ROTATES UP...IT WILL PULL SOME COLD UNSTABLE AIR
IN BEHIND IT FOR THE POSSIBILITY OF THUNDERSTORMS ALONG THE COAST
LATE TONIGHT AND SATURDAY.

THE FORECAST AREA WILL STAY IN A COOL UNSTABLE WEATHER PATTERN
THROUGH THE WEEKEND AS THE WEAKENING OFFSHORE LOW SLOWLY DIGS SOUTH
TO THE SOUTH OREGON COAST BY SUNDAY. THE WEAK LOW AND UPPER LEVEL
TROUGH WILL MOVE ONSHORE MONDAY. LIKENS

.LONG TERM...
TWO SUCCESSIVE RUNS OF THE GFS NOW TRENDING TOWARD WARMER AIR OVER
THE NORTHWEST DAYS 4 THROUGH 7. ECMWF AND CANADIAN FOLLOW WARMING
TREND AS WELL ALTHOUGH SOMEWHAT SLOWER. BEGINNING MON NIGHT...MAIN
TROUGH EASING TO THE EAST WITH NWLY FLOW ALF DEVELOPING OVER THE
CWA. SHORTWAVES IN THE FLOW PASS NORTH OF THE AREA WED AND THU WITH
CHANCE OF PRECIP MAINLY OVER NORTH CWA. DID NOT BREAK OUT DETAIL
WITH THIS AS THE TIMING IS LIKELY TO CHANGE OVER THE NEXT SEVERAL
RUNS. FRI LOOKS RELATIVELY DRY AT THIS POINT WITH A PACIFIC FRONT
APPROACHING FROM THE WEST BY SAT. UPSHOT...WENT WITH CHANCE OF
PRECIP BEGINNING OF WEEK...MINIMIZED TOWARD THE END OF THE WEEK AS
THE COLD AIR MOVES EAST AND JET PUSHES MORE TO NORTH. WILLMAN

&&

.PRELIMINARY POINT POPS
AST 866533 PDX 865433 SLE 865443 EUG 965654
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.WA/OR...SNOW ADVISORY THROUGH TONIGHT FOR THE SOUTH WASHINGTON
          CASCADES...NORTH OREGON CASCADES...CASCADES OF LANE COUNTY
          ...THE SOUTH WASHINGTON CASCADE FOOTHILLS ABOVE 1000
          FEET...THE COLUMBIA RIVER GORGE EAST OF CASCADE LOCKS...THE
          COASTAL RANGE AND THE WILLAPA HILLS.
      ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS SHOALWATER TO
          CASCADE HEAD TONIGHT AND SATURDAY...
      ...SMALL CRAFT ADVISORY CASCADE HEAD TO FLORENCE TONIGHT AND
          SATURDAY FOR HAZARDOUS SEAS.
      ...TIDAL OVERFLOW ADVISORY FOR THE SOUTH WASHINGTON COAST.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
Hazardous weather outlook, Jan 7, 5:41 AM PST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
541 AM PST FRI JAN 7 2005

ORZ003-004-010>013-WAZ019-020-040-081400-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-
COAST RANGE OF NORTHWEST OREGON-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
541 AM PST FRI JAN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.

.DAY ONE...TODAY

A SNOW ADVISORY REMAINS IN EFFECT TODAY AND TONIGHT FOR THE CASCADES
AND ALSO THE WASHINGTON CASCADE FOOTHILLS ABOVE 1000 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW SHOWERS WILL CONTINUE SATURDAY THROUGH EARLY NEXT WEEK AT FAIRLY
LOW ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW ACCUMULATION LIKELY WILL BE NEEDED
TODAY THROUGH EARLY NEXT WEEK.

ORZ001-002-005>009-WAZ021>023-039-081400-
CENTRAL OREGON COAST-CENTRAL WILLAMETTE VALLEY-
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-LOWER COLUMBIA-
LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-
NORTH OREGON COAST-SOUTH WILLAMETTE VALLEY-SOUTH WASHINGTON COAST-
WESTERN COLUMBIA RIVER GORGE-
541 AM PST FRI JAN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.

.DAY ONE...TODAY

A SNOW ADVISORY IS IN EFFECT TODAY FOR THE COLUMBIA GORGE EAST OF
CASCADE LOCKS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RELATIVELY LOW ELEVATION SNOW SHOWERS ARE POSSIBLE SATURDAY THROUGH
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW LIKELY WILL BE NEEDED TODAY THROUGH EARLY
NEXT WEEK.

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Coast Range of Nw Oregon

When
January 7, 5:00 PM PST to January 8, 5:00 PM PST
Where
Coast Range of Nw Oregon forecast zone
Reported by
DEPT OF HIGHWAYS

Snow fell in the NW Oregon Coast Range, with 8 inches in Buxton, 5 inches west of McMinnville, and 4 inches at Sunset Summit and Wilson River Summit.

Heavy Snow, Northern Oregon Cascades

When
January 7, 6:00 PM PST to January 8, 6:00 PM PST
Where
Northern Oregon Cascades forecast zone
Reported by
DEPT OF HIGHWAYS

Heavy Snow, Western Columbia River Gorge

When
January 7, 6:00 PM PST to January 8, 6:00 PM PST
Where
Western Columbia River Gorge forecast zone
Reported by
DEPT OF HIGHWAYS

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437763, 5437764, 5437765.